Virginia, 2011Tornadoes and Damaging Winds in Virginia, October 13, 2011
October 13, 2011 · NWS LWX · 8 events in 5 counties and zones
A warm front passed through central and northern Virginia during the afternoon and evening hours of the 13th. A potent upper-level trough approached the area during the same time causing strong winds aloft.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $84,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front passed through central and northern Virginia during the afternoon and evening hours of the 13th. A potent upper-level trough approached the area during the same time causing strong winds aloft. Thunderstorms that developed behind the front were able to produce damaging wind gusts due to the strong winds aloft. Winds rapidly changed in both direction and speed with height causing some of the stronger thunderstorms to produce tornadoes near the warm front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Oct 13, 2:22 PM EST, 43 minutes earlier.
Area forecast discussion, Oct 13, 2:22 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
322 PM EDT THU OCT 13 2011
.SYNOPSIS...
HIGH PRESSURE RETURNS FOR THE WEEKEND INTO THE FIRST PART OF THE
WEEK. A COLD FRONT WILL PUSH INTO THE AREA TUESDAY NIGHT. UPPER
LEVEL LOW PRESSURE WILL INFLUENCE THE WEATHER IN THE MID ATLANTIC
WEDNESDAY AND THURSDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
CDFNT/H5 TROF AXIS IN THE MISSISSIPPI VLY ATTM. THERE/S ALSO A
STALLED BNDRY CUTTING ACRS THE SRN CWFA. ELY LLVL FLOW BEING OVERRUN
BY WARMER SLY FLOW ALOFT...LEADING TO LOTSA LGT RA AND DZ ACRS THE
CWFA. IN ADDITION...S/WV ENERGY /PVA/ UNDERCUTTING THE BASE OF THE
TROF GENERATING ADDITIONAL SHRA ACTIVITY ACRS WVA AND SSIDE VA.
THERE/S ENUF COINCIDENT UPR LVL DIVGNC AND BINOVC TO PERMIT
INSTBY...AND CONSEQUENTLY TSTMS HV DVLPD IN THAT AREA. MESO ANALYSIS
SUGGESTS THAT CWFA ON THE STBL SIDE /XCPT FOR SRN MD/...SO TSRA SHUD
BE STRATIFYING AS THEY OVERRIDE BNDRY. BUT...ELEVATED THUNDER A
RISK...AND HV KEPT EITHER A SCHC/CHC IN THE GRIDS THRU THE EVNG.
PVA CONTG OVNGT...SO CANT RULE OUT ADDTL SHRA. INSTBY NOT LKLY TO BE
AS GREAT THO. SINCE IT/LL BE CLDY AND WET...TEMPS SHUDNT BE DROPPING
MUCH. USED LAMP AS BASIS FOR MIN-T FCST.
&&
.SHORT TERM /FRIDAY/...
H5 TROF ATTAINS NEG TILT TMRW...DRIVING CDFNT THRU CWFA AS ADDTL
S/WV IMPULSES/MID LVL SPD MAX ROTATE UNDER THE UPR LOW. NMRS SHRA
XPCTD INVOF FNT...FLLWD BY GUSTY DRYING WNDS. ALTHO INSTBY SHUDNT BE
AS GREAT...SHEAR PROFILES ENUF FOR LCL THUNDER INVOF FNT.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
THE LAST VESTIGES OF RAFL ARE XPCTD TO DEPART NERN MD FRI EVE.
ON SAT...THE COMBO OF A 970 MB LOW OVR ERN ONTARIO AND A 1020
HIGH IN THE OH VLLY WL CREATE A TIGHT PRESSURE GRADIENT BETWEEN
THESE TWO FEATURES WILL RESULT IN BREEZY CONDITIONS. DURING THE
DAY SAT WLY WINDS 15-25 MPH MAY GUST UP TO 35 MPH...PSBLY GUSTING
OVR 40 MPH ON THE RIDGE TOPS OF THE POTOMAC HIGHLANDS - JUST
BLO WIND ADVISORY CRITERIA.
PRES GRAD WILL WEAKEN SAT NGT AND SUN AS HIPRES SETTLES OVER THE
AREA. SUNDAY LOOKS LK A GOOD DAY - ESPECIALLY GOOD TO SEE SINCE
SUN MRNG WL BE THE DEDICATION OF THE MLK MEMORIAL. UNLIKE ON THE
INITIAL 8/28 ATTEMPT WX SHOULD NOT PLAY A FACTOR THIS TIME.
HIPRES MOVES OFF THE SE COAST ERY NEXT WEEK. RETURN FLOW AROUND THE
HIGH WILL DRAW WARM MOIST AIR INTO THE REGION MON AND TUE. I'VE
TAKEN THE TEMPS UP 6-8 DEGS FM PRVS FCST FOR MON AND TUE TO THE
L70S...BUT STILL RMNG BLO MEX GDNC. IF CURRENT GFS COMES TRUE TUE
SHOULD XPRNC GOOD WAA AND U70S COULD BE REACHED.
THE NEXT CD FNT WOULD THEN MOVE INTO THE AREA LATE TUE...BRINGING
THE WARMING TO A SCREACHING HALT. DEEP TROF XPCTD TO FORM OVR THE ERN
U.S. WHICH COULD BRING RASH TO THE ENTIRE AREA WED AND SOME SNSH
TO THE HIGHLANDS WED NGT/THU...BUT THAT'S A LONG TIME AWAY YET.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
HV BEEN SUFFERING W/ AOB IFR CONDS TDA. AS OF 19Z...DCA AREA MTRS
JUMPED UP TO VFR. FCSTG CONDS THRU THE EVNG PUSH WL BE CHALLENGING.
CONDS SHUD DETERIORATE AGN AFDK DUE TO LLVL SATURATION. HV LIFR FCST
OVNGT...BASED LARGELY ON LAMP GDNC.
FLOW WL VEER SLY TMRW...PERMITTING IMPVMNT TO MVFR AFTER DAYBREAK
TMRW. THEN CDFNT WL PUSH THRU TERMINALS...SUPPORTING SCT-NMRS SHRA
AND PERHAPS A FEW TSRA. FVRBL MIXING BHD FNT SHUD SUPPORT 20-25 KT
GUSTS IN W/NW FLOW.
ON SAT...STRONG PRESSURE GRADIENT WILL LEAD TO GUSTY WLY WINDS.
SUSTAINED WINDS 15-20 KT MAY GUST TO 30 KT. WINDS WILL RELAX SAT
EVE INTO SUN AS HIPRES SETTLES OVER THE AREA.
VFR CONDITIONS EXPECTED OTHERWISE. COLD FRONT IS PROGGED TO MOVE
THROUGH THE AREA TUESDAY NIGHT.
&&
.MARINE...
ELY FLOW AOB 15 KT TAFTN...VEERING SLY TNGT. SCT-NMRS SHRA XPCTD...
W/ A FEW EVE TSRA PSBL...SPCLY MID BAY-LWR PTMC.
CFP XPCTD TMRW AFTN...WHICH WL SHIFT WNDS TO THE W/NW. A GOOD SURGE
OF DRY AIR WL COME IN BHD...PERMITTING FVRBL MIXING. SCA RAISED FOR
THE AFTN HRS AS 20 KT AVBL W/IN GUSTS.
WATERS WL BE UNDER CYCLONIC FLOW FRI NGT - GUSTS OF U TEENS/L20S
PSBL SO SML CRFT HAS BEEN ISSUED. SOLID SCA CONDITIONS EXPECTED
SAT...WITH GUSTS TO 30 KT POSSIBLE. WINDS SHOULD DROP BELOW SCA
LVLS LATE SAT NGT INTO SUN AS HIPRES BUILDS IN FROM THE SOUTHEAST.
ON TUE WARM AIR ADVCTN SRLY WINDS COULD CREATE SCA CONDS.
&&
.TIDES/COASTAL FLOODING...
WATER LEVELS ARE CURRENTLY RUNNING 1.5-2 FT ABOVE NORMAL VALUES THIS
AFTERNOON. WITH THE PROLONGED EASTERLY FLOW AND FULL MOON...WATER
LEVELS HV REMAINED ELEVATED. THIS PM TIDE CYCLE WL BE THE HIEST OF
THE BUNCH. BASED ON THESE TRENDS AND RECENT REPORTS...HV MADE ADDTL
ADJUSTMENTS TO HEADLINES - WRNGS FOR ALEX/FFX...BALT...AND ANNE
ARUNDEL. ADVY EVERYWHERE ELSE.
MINOR COASTAL FLOODING IS EXPECTED TO CONTINUE UNTIL WINDS SHIFT
TO THE W/NW BEHIND THE COLD FRONT LATER ON FRIDAY. FLD THREAT
SHOULD BE OVR BY SAT MRNG.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL 2 AM EDT FRIDAY FOR DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL 2 AM EDT FRIDAY FOR MDZ007-013-
016>018.
COASTAL FLOOD WARNING UNTIL 2 AM EDT FRIDAY FOR MDZ011-014.
VA...COASTAL FLOOD ADVISORY UNTIL 2 AM EDT FRIDAY FOR VAZ052-055-
057.
COASTAL FLOOD WARNING UNTIL 2 AM EDT FRIDAY FOR VAZ053-054.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 1 PM FRIDAY TO 7 AM EDT SATURDAY FOR
ANZ530>543.
&&
PRODUCTS...HTS/WOODY!Hazardous weather outlook, Oct 13, 11:45 AM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1245 PM EDT THU OCT 13 2011
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
141245-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1245 PM EDT THU OCT 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
A COASTAL FLOOD WARNING IS IN EFFECT THROUGH EARLY FRIDAY MORNING
ALONG THE TIDAL POTOMAC IN ALEXANDRIA AND FAIRFAX COUNTIES...AND
ALONG THE WESTERN SHORE OF THE CHESAPEAKE BAY IN ANNE ARUNDEL AND
BALTIMORE COUNTIES. A COASTAL FLOOD ADVISORY IS IN EFFECT THROUGH
EARLY FRIDAY MORNING FOR THE REMAINDER OF THE WESTERN SHORE AND
TIDAL POTOMAC.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MINOR COASTAL FLOODING IS POSSIBLE ACROSS PORTIONS OF THE UPPER
TIDAL POTOMAC AND NORTHERN MARYLAND CHESAPEAKE BAY LATER FRIDAY
MORNING WITH THE NEXT HIGH TIDE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-141245-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1245 PM EDT THU OCT 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
JE
In the hours before
Local storm report, Oct 13, 10:35 AM EST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1135 AM EDT THU OCT 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM COASTAL FLOOD SOLOMONS 38.32N 76.46W
10/13/2011 CALVERT MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1101959
MEADOWSSpecial weather statement, Oct 13, 2:59 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
359 PM EDT THU OCT 13 2011
VAZ056-132010-
SPOTSYLVANIA VA-
359 PM EDT THU OCT 13 2011
...STRONG THUNDERSTORM TO AFFECT SPOTSYLVANIA COUNTY...
AT 359 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTH OF THORNBURG...MOVING NORTH AT 25 MPH.
LOCATIONS IMPACTED INCLUDE MASSAPONAX.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
&&
LAT...LON 3827 7758 3824 7737 3802 7762 3802 7764
TIME...MOT...LOC 1959Z 187DEG 23KT 3810 7754
SMZ
Tornado, Orange
- When
- October 13, 3:05 PM EST to 3:06 PM EST
- Where
- Orange County, 0.6 mi NE of Nasons to 1.87 mi NNE of Nasons
- Rating
- EF0
- Path length
- 1.35 mi
- Path width
- 50 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.275, -78.021
A discontinuous path of tree damage was seen from a creek near Clifton Road to Clarks Mountain Road.
Tornado, Fauquier
- When
- October 13, 3:58 PM EST to 4:11 PM EST
- Where
- Fauquier County, 2.15 mi S of Midland Warrenton Ar to 0.49 mi W of Calverton
- Rating
- EF0
- Path length
- 6.02 mi
- Path width
- 75 yd
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.549, -77.723
A resident reported damage to trees and a boat on his property along Rogues Road. Spotty tree damage was found along Ebenezer Church Road mainly in the form of snapped large limbs.
Damage also occurred to a farm located off Midland Road near Old Windwright Lane. A metal roof covering on the rear of the farmhouse was peeled off and was later found in a field about 200 yards northwest of the house.
A porch was blown off a residence at the end of Longstalk Lane. Numerous hardwood and softwood trees were snapped or uprooted near the residence. Tree limbs were damaged near Eustace Road and south of Catlett road.
Tornado, Stafford
- When
- October 13, 4:22 PM EST to 4:27 PM EST
- Where
- Stafford County, 0.81 mi SW of Midway Is to 0.63 mi E of Maunts
- Rating
- EF0
- Path length
- 2 mi
- Path width
- 75 yd
- Continued into
- Prince William, Va (LWX)
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.492, -77.381
About a dozen trees were sporadically uprooted and snapped. Homes in the community off Merryview Drive had minor roofing and siding damage. A chained link fence was also downed and a billboard was pushed nearly over.
Tornado, Prince William
- When
- October 13, 4:27 PM EST to 4:29 PM EST
- Where
- Prince William County, 2.61 mi W of Brown Field to 2.34 mi SW of Triangle
- Rating
- EF0
- Path length
- 0.71 mi
- Path width
- 75 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.519, -77.368
Trees were sporadically uprooted and snapped.
Tornado, Prince William
- When
- October 13, 4:29 PM EST to 4:32 PM EST
- Where
- Prince William County, 1.92 mi SW of Triangle to 0.89 mi WNW of Triangle
- Rating
- EF0
- Path length
- 1.57 mi
- Path width
- 75 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.532, -77.357
Trees were sporadically uprooted and snapped from the Stafford-Prince William County line to Triangle. Videos were taken as the tornado passed over traffic on Interstate 95.
Tornado, Fairfax
- When
- October 13, 4:40 PM EST to 4:46 PM EST
- Where
- Fairfax County, 1.67 mi N of Clifton to 1.07 mi ESE of Legato
- Rating
- EF0
- Path length
- 2.9 mi
- Path width
- 50 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.804, -77.376
Trees were sporadically uprooted and snapped for about a three mile path starting near Clifton to just west of the Fairfax City.
Thunderstorm Wind, Fairfax
- When
- October 13, 5:00 PM EST
- Where
- Fairfax County, 1.19 mi S of Clarks Crossing
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $4,000
- Reported by
- NWS Employee
- Coordinates
- 38.903, -77.303
At least four large trees were down and partially blocking the roadway between Hunter Mill Road and just north of the intersection of Hunter Mill Road and Vale Road.
Thunderstorm Wind, Fairfax
- When
- October 13, 5:02 PM EST
- Where
- Fairfax County, 0.76 mi SW of Clarks Crossing
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 38.911, -77.308
Trees were damaged along Wickens Road.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Georgia, October 13, 20111 death · 1 injured · $6,000 · 55 kt wind · 6 events
- Tornadoes in Virginia, October 13, 2011$1.2 million · EF1 · 2 events
- Damaging Winds in South Carolina, October 13, 2011$105,000 · 60 kt wind · 22 events
- Hail and Damaging Winds in Georgia, October 13, 2011$73,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Georgia, October 13, 2011$50,000 · 60 kt wind · 9 events
- Flooding in Ohio, October 13 to 14, 2011$30,000 · 2 events
- Damaging Winds in South Carolina, October 13, 2011$8,000 · 50 kt wind · 11 events
- Flash Flooding and Flooding in Virginia, October 13, 20118 events
- Hail in North Carolina, October 13, 20111.75 in hail · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, October 13, 20112 events
- High Wind in Wyoming, October 13, 201154 kt wind · 1 event
- Wildfire in Arkansas, October 13, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350460, 350461, 350458, 350459, 350462, 350463, 350456, 350457.